Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 156, NWS Tucson, AZ

September 15, 2011Graham County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 15, 2011, 12:31 PM MST for Graham County, Pinal County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2011, 12:31 PM MST (19:31 UTC)
Expired
Sep 15, 2011, 1:00 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Graham County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 90 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
927 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS55 KTWC 151931
SVRTWC
AZC009-021-152000-
/O.NEW.KTWC.SV.W.0156.110915T1931Z-110915T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1231 PM MST THU SEP 15 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
  WEST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 100 PM MST

* AT 1224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAN MANUEL...OR 26 MILES NORTHEAST OF ORO VALLEY...AND MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3284 11037 3263 11020 3252 11059 3261 11069
TIME...MOT...LOC 1931Z 236DEG 11KT 3259 11054

$$

CS
1 follow-up statement
556 
WWUS55 KTWC 152009
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
109 PM MST THU SEP 15 2011

AZC009-021-152019-
/O.EXP.KTWC.SV.W.0156.000000T0000Z-110915T2000Z/
GRAHAM AZ-PINAL AZ-
109 PM MST THU SEP 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL AND WEST
CENTRAL GRAHAM COUNTIES HAS EXPIRED...

LAT...LON 3284 11037 3263 11020 3252 11059 3261 11069
TIME...MOT...LOC 1931Z 236DEG 11KT 3259 11054

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 9:50 AM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 15, 9:50 AM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
950 AM MST THU SEP 15 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER NORTHERN ARIZONA WILL WEAKEN
TODAY. THERE IS ENOUGH MOISTURE FOR ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH THIS EVENING. A SLIGHT
CHANCE OF THUNDERSTORMS WILL OCCUR MAINLY EAST OF TUCSON FRIDAY. DRY
CONDITIONS ARE THEN EXPECTED STARTING SATURDAY AND CONTINUING INTO
EARLY NEXT WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED ISOLATED 30-55 DBZ ECHOES MOVING
NEWD ACROSS SRN GRAHAM/GREENLEE COUNTIES AT 1645Z. THE REST OF SE AZ
WAS VOID OF PRECIP ECHOES AT THIS TIME. VISIBLE SATELLITE IMAGERY
INDICATED CLEAR SKIES ACROSS WRN PIMA COUNTY AND SCATTERED-BROKEN
MOSTLY CUMULOFORM CLOUDS ELSEWHERE. DEWPOINTS VALID DEWPOINTS VALID
16Z RANGED FROM THE UPPER 50S-LOWER 60S F AND THESE TEMPS WERE
NEARLY IDENTICAL TO 24 HOURS AGO. 15/12Z KTWC SOUNDING PRECIP WATER
VALUE WAS NEAR 1.20 INCHES. LIFTED INDEX WAS MINUS 6 AND MLCAPE
YIELDED 650-700 J/KG. 15/12Z UPPER AIR PLOTS INDICATED 576 DM LOW
PRESSURE CENTERED OVER THE NWRN AZ/SWRN UT BORDER. RIDGES ALOFT WERE
OVER THE NRN ROCKIES AND CENTRAL/SRN CONUS PLAINS WITH LIGHT-
MODERATE SWLY FLOW ACROSS SE AZ.

BASED ON THE 15/12Z UNIV OF AZ NAM/WRF AND THE 15/14Z RUC/HRRR...
FORECASTS WERE UPDATED TO DEPICT INCREASED POPS ACROSS MUCH OF THIS
FORECAST AREA THIS AFTERNOON AND THIS EVENING. HAVE OPTED TO KEEP
WRN PIMA COUNTY PRECIP-FREE LATER TODAY AND INTO THIS EVENING.
CHANCE-CATEGORY POPS WERE MERITED FROM TUCSON EWD/SWD WITH ISOLATED
SHOWERS/TSTMS FOR THE TOHONO OODHAM NATION AND SOUTH-CENTRAL PINAL
COUNTY. DRY CONDITIONS MOST LOCALES LATE TONIGHT AND EARLY FRI
MORNING EXCEPT FOR A SLIGHT CHANCE OF SHOWERS/TSTMS VICINITY WHITE
MTNS.

FRIDAY...HAVE NOTED THAT THE 15/12Z NAM AND QUICK GLANCE AT THE
15/12Z GFS DEPICT THE POTENTIAL FOR A SLIGHT CHANCE OF AFTERNOON/
EVENING TSTMS TO BE FURTHER WWD VERSUS THE INHERITED OFFICIAL
FORECAST. THUS...AM LEANING AT THIS TIME TO INCREASE POPS FRI
SIMILAR TO THE NAM/GFS SOLUTIONS. WILL ADDRESS THIS NOTION FURTHER
IN THE AFTERNOON DISCUSSION.

SAT-WED...15/00Z GFS/ECMWF CONTINUE TO DEPICT A MARKEDLY DRIER
REGIME TO BE ACROSS THE AREA THIS PERIOD. THUS...DRY CONDITIONS TO
OCCUR THIS WEEKEND AND EARLY NEXT WEEK. SOMEWHAT DEEPER MOISTURE IS
PROGGED TO RETURN TO MAINLY ERN SECTIONS WED. GFS WAS MORE ROBUST
WITH THE RETURN OF MOISTURE TO THE AREA VERSUS THE ECMWF. AT ANY
RATE...WILL AWAIT THE FULL RECEIPT OF THE 15/12Z GFS/ECMWF SOLUTIONS
PRIOR TO INTRODUCING LOW-GRADE POPS PERHAPS TO THE HIGHER TERRAIN
EAST OF TUCSON NEXT WED.

HIGH TEMPS TODAY-FRI TO AVERAGE ABOUT 5 DEGS F BELOW NORMAL. MAX
TEMPS MON-WED TO TREND WITHIN A DEG OR TWO FROM CLIMO.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA THRU 06Z FRIDAY THEN TSRA/SHRA TO
DECREASE IN COVERAGE 06Z-12Z FRIDAY. MVFR CIGS/VSBYS AND WIND GUSTS
TO NEAR 45 KTS WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS AT
8-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU 12Z
FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR
THROUGH TONIGHT. THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ACROSS THE HIGHER TERRAIN EAST AND SOUTH OF
TUCSON FRIDAY. THEREAFTER...DRY CONDITIONS ARE EXPECTED SATURDAY
THROUGH WEDNESDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 15, 8:29 AM MST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
829 AM MST THU SEP 15 2011

AZZ510>513-160600-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
829 AM MST THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS.
PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY. DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH
WEDNESDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE
RECENT BURN AREAS COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ502>509-514-515-160600-
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
829 AM MST THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TODAY AND TONIGHT.
LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY CONDITIONS ARE EXPECTED FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-160600-
WESTERN PIMA COUNTY-
829 AM MST THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DRY CONDITIONS WILL PREVAIL TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY CONDITIONS WILL PREVAIL FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:46 PM MSTSevere Thunderstorm WarningTWCPinal44 min
Sep 14, 6:23 PM MSTSevere Thunderstorm WarningTWCPinal52 min
Sep 14, 7:14 PM MSTSpecial Weather StatementTWC31 min
Sep 15, 3:22 AM MSTSevere Thunderstorm WarningTWCGraham27 min
Sep 15, 1:08 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Sep 15, 1:18 PM MSTSevere Thunderstorm WarningTWCPima57 min
Sep 15, 1:33 PM MSTFlash Flood WarningTWCPima117 min
Sep 15, 3:16 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Sep 15, 3:25 PM MSTFlash Flood WarningTWCPima110 min
Sep 15, 3:35 PM MSTSpecial Weather StatementTWCGreenlee40 min
Sep 15, 3:53 PM MSTSevere Thunderstorm WarningTWCCochise, Graham, Greenlee37 min
Sep 15, 4:14 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.